Alert archive / Virginia / Flash Flood Warnings in 1999

Flash Flood Warning 21, NWS Baltimore/Washington

September 9, 1999Nelson County, Virginia

NWS Baltimore/Washington issued this flash flood warning at Sep 9, 1999, 5:51 PM EDT for Nelson County, Virginia. It was in force for 94 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 9, 1999, 5:51 PM EDT (21:51 UTC)
Expired
Sep 9, 1999, 7:25 PM EDT
In force
94 min
Issued by
NWS Baltimore/Washington
Area
Whole counties

County Nelson County, VA

The radar

The Roanoke radar (KFCX), 149 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.9 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1999-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 372 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1999-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
372 J/kg
Mixed-layer CIN
-230 J/kg
Mixed-layer LCL
1296 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KWBC 092152
FFWWBC
VAC125-092325-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
551 PM EDT THU SEP 9 1999

THE NATIONAL WEATHER SERVICE IN STERLING VA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NELSON COUNTY IN WESTERN VIRGINIA

* UNTIL 725 PM EDT.

* AT 550 PM...THUNDERSTORMS WITH HEAVY RAIN WERE INDICATED BY NATIONAL
  WEATHER SERVICE DOPPLER WEATHER RADAR OVER NELSON COUNTY...MOVING
  SLOWLY NORTHEAST.

* RADAR RAINFALL ESTIMATES FOR CREEK BASINS ESTIMATES THAT MUDDY CREEK
  IN NELSON COUNTY IS LIKELY FLOODING. ADDITIONAL THUNDERSTORMS WITH
  HEAVY RAIN WILL RESULT IN FLOODING ACROSS MUCH OF THE COUNTY.


DO NOT STAY IN AREAS SUBJECT TO FLOOlDING. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE WATER COVERS TO THE ROAD. THE WATER MAY BE TOO DEEP
TO ALLOW YOU CAR TO CROSS SAFELY.

STAY TUNED TO TV...RADIO AND NOAA WEATHER RADIO FOR UPDATES AND
WARNINGS.

.END/

DMW/PAP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 2:00 PM EDT, 3 hours 51 minutes earlier.

Area forecast discussion, Sep 9, 2:00 PM EDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
200 PM EDT THU SEP 9 1999

MODELS ALL DRAG FRONT THROUGH FA TONIGHT AND EARLY FRIDAY BUT KEEP
UPPER AIR SYSTEM WEST OF AREA. AFTER REVIEWING MODELS MAY KEEP A CHC OF
SHOWERS EARLY FRIDAY EAST PORTIONS ONLY. AVN SLOWEST OF ALL MODELS AND
IT GRADUALLY PULLS DRIER AIR INTO FA DURING FRIDAY.

AS FAR TONIGHT MODELS IN BASIC AGREEMENT THAT MAIN THREAT FOR SHWRS AND
TSTMS IS OVE:R NIGHT. GIVEN INSTABILITY AND ABUNDANT MOISTURE SOME MAY
BY QUITE VIGOROUS AS WELL AS JUICY. SO WILL KEEP BEEFED UP LANGUAGE
WITH RESPECT TO TSTMS TONIGHT.

WEEKEND LOOKS REAL GOOD.

.LWX...NONE.

JPT

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 3:36 PM EDTFlash Flood WarningLWXAugusta, City of Waynesboro94 min
Sep 9, 3:51 PM EDTSevere Thunderstorm WarningLWXAugusta, City of Waynesboro49 min
Sep 9, 4:27 PM EDTSevere Thunderstorm WarningLWXAlbemarle, City of Charlottesville63 min
Sep 9, 5:18 PM EDTFlash Flood WarningLWXAlbemarle92 min
Sep 9, 5:36 PM EDTFlash Flood WarningLWXGreene89 min
Sep 9, 6:00 PM EDTSevere Thunderstorm WarningLWXMadison50 min
Sep 9, 6:04 PM EDTSevere Thunderstorm WarningLWXFairfax51 min
Sep 9, 6:41 PM EDTFlash Flood WarningLWXCulpeper, Rappahannock94 min
Sep 9, 6:50 PM EDTSevere Thunderstorm WarningLWXFairfax, Loudoun50 min

Nearby

Flash Flood Warnings in Virginia, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.